Ohio, 2006

Flash Flooding in Ohio, July 22, 2006

July 22, 2006 · NWS CLE · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.9 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 12:17 AM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 22, 12:17 AM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
117 AM EDT SAT JUL 22 2006

.AVIATION(06Z-06Z)...
GFS MODEL HOLDING TRUE TO ITS WORD COMPARED TO YESTERDAYS RUN IN
CYCLOGENESIS OCCURRING WELL SOUTHWEST OF THE FORECAST AREA IN THE
BASE OF THE UPPER LEVEL TROUGH.  SURFACE WAVE IS NOW MOVING
NORTHEAST ALONG THE STATIONARY BOUNDARY AND THE INTERACTION OF WARM
MOIST AIR SOUTH OF THE BOUNDARY AND COOL AIR TO THE NORTH.  ABUNDANT
MOISTURE IS ASSOCIATED WITH THE SURFACE WAVE AND OVERRUNNING SLASH
FAIRLY GOOD ISENTROPIC LIFT TAKING PLACE OVER THE REGION WILL CAUSE
HEAVY RAIN PRODUCERS TO MOVE THROUGH THE SOUTHERN PORTIONS OF THE
AREA THIS MORNING.  LOCALLY HEAVY DOWNPOURS WILL BE ASSOCIATED WITH
THE THUNDERSTORMS.  SO WILL ACCOUNT FOR THIS IN THE TAFS WITH
OCCASIONAL MODERATE RAIN. AS WAVE MOVES EAST OF THE AREA
PRECIPITATION SHOULD EXIT TO THE EAST THIS AFTERNOON.  BRIEF PERIOD
OF RAIN WILL OCCUR AT TOLEDO AND FINDLAY AS THEY ARE ON THE NORTHERN
FRINGE AREAS. WILL GRADUALLY CLEAR OUT CEILINGS FROM WEST TO EAST
AND GO CLEAR TO SCATTERED TONIGHT.  WINDS STAY NORTHERLY BECOMING
MORE WESTERLY BY THIS EVENING.
&&

.UPDATED SHORT TERM (TONIGHT AND SATURDAY)...
COLD FRONT NEAR OH RIVER ALTHOUGH DRIER AIR AT SURFACE LAGGING A BIT
AS LOWER DEWPOINTS JUST NOW SPREADING SOUTHWARD TO CENTRAL OHIO.
SURFACE LOW ON FRONT OVER LWR OH VALLEY A REFLECTION OF DEEPENING
TROUGH ALOFT.

ALL MODELS EXCEPT NGM SUFFERING FROM CONVECTIVE FEEDBACK AND PERHAPS
DEEPENING SURFACE LOW TOO MUCH AND DRIVING IT TOO FAR NORTHWARD.
WITH DRIER AIR PRESENT AT SURFACE AND HIGHER THETA-E VALUES PROGGED
TO SLOWLY PUSH SOUTH BY RUC MODEL...SEEMS AS THOUGH THE THREAT OF
RAIN ACROSS NORTHERN OHIO AND NW PA PRIMARILY FROM ENTRANCE REGION
OF JET WHICH IS PROGGED TO SWING ACROSS LOWER AND EASTERN GREAT
LAKES LATER TNGT AND SATURDAY MORN. WITH LITTLE ELEVATED CAPE WOULD
EXPECT RAIN SHOWERS TO REDEVELOP NORTHEASTWARD OVERNIGHT AND EARLY
SATURDAY FROM ANABATIC PROCESSES WITH LITTLE IN THE WAY OF TSTORMS
EXCEPT FOR PERHAPS A LITTLE EMBEDDED THUNDER MAINLY ACROSS SOUTHERN
COUNTIES (SOUTH OF MFD TO AROUND CAK).

SOME MODERATE RAIN POSSIBLE MAINLY SOUTH BUT WITHOUT CONVECTION DO
NOT ANTICIPATE WIDESPREAD HEAVY RAIN AS FAR NORTH AS INDICATED BY
GFS. GFS PRECIPITABLE WATER PROGGED TO BE NEAR 1.25 INCHES AT DTX
BUT ACTUAL 00Z SOUNDING AT DTX ONLY 1.02 INCHES. WATER VAPOR LOOP
SHOWS WAVE MOVG E AT 40 KTS AND SHOULD BE EAST OF FCST AREA SAT
MORN. SHOWERS SHOULD MOVE EAST OF FCST AREA BY LATE MORN OR EARLY
AFTRN AND WILL ADJUST GRID GRAPHICS AND FCST TO SHOW LOWER POP IN
THE AFTERNOON. AGAIN...WILL RESTRICT THUNDER CHANCES TO FAR SOUTH
AND EAST COUNTIES. MIN TEMP FCST LOOKS OK TNGT EXCEPT WILL TWEAK
TEMPS UP A COUPLE OF DEGREES NEAR LAKE ERIE. UPDATE AROUND 940 PM.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
COLD FRONT ACROSS SOUTHERN OHIO. SCATTERED SHOWERS/TSTMS DEVELOPED
NORTH FRONT ACROSS SOUTHERN PORTION FORECAST AREA THIS AFTERNOON
WHERE LOW LEVEL MOISTURE/SFC DEW POINTS HAVE YET TO DECREASE. WILL
HAVE CHC/SLGT CHC TSTMS MAINLY SOUTHERN AREAS THIS EVENING EXPECTING
THESE SHOWERS TO BE DIURNAL. THEN SURFACE WAVE TO MOVE ENE ALONG
FRONT MOVING TO AROUND NRN KY BY SAT MORNING. BRING CHANCE OF
SHOWERS AND THUNDERSTORMS BACK INTO THE SW AND CENTRAL AREAS AGAIN
LATE TONIGHT. SLIGHT DIFFERENCE BETWEEN NAM AND GFS ON TRACK OF THE
LOW WITH GFS LITTLE FURTHER NORTH AND WEST...AND LITTLE DEEPER
COMPARED TO NAM. STILL WOULD EXPECT SHOWERS TO BE LIKELY WITH CHC
TSTMS OVER SOUTHERN AND EASTERN AREAS ON SATURDAY ESPECIALLY THROUGH
EARLY AFTERNOON. CHANCE POPS ELSEWHERE. LINGERING SHOWERS EAST
EARLY SATURDAY NIGHT WITH WEAK HIGH PRESSURE BUILDING IN SUNDAY.
MODERATE RAINFALL MAY OCCUR OVER FAR SOUTHERN AND SOUTHEASTERN
AREAS TOMORROW BUT BELIEVE SHOULD BE BELOW ANY FLOODING PROBLEMS.

&&

.LONG TERM(MONDAY THROUGH FRIDAY)...
UPPER TROUGH OVER THE UPPER GREAT LAKES AND NERN U.S. BECOMES LESS
AMPLIFIED THROUGH THE PERIOD AS S/W MOVING THROUGH THE TROUGH EJECTS
OUT TO THE NE EARLY IN PERIOD. A WEAK TROUGH WILL REMAIN OVER THE
AREA THEN THROUGH THE PERIOD THOUGH BECOMING MORE AMPLIFIED AT THE
END. HIGH PRESSURE THROUGH THE OHIO VALLEY WILL PROVIDE FAIR WEATHER
MONDAY AND TUESDAY. THEN COLD FRONT DROPS INTO UPPER LAKES ON
WEDNESDAY...DROPPING SOUTHEAST ACROSS THE STATE THURSDAY...BECOMING
STATIONARY THOUGH THE OHIO VALLEY FRIDAY. WILL CARRY CHC
SHOWERS/THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. TEMPERATURES FAIRLY
CLOSE TO NORMALS...NOTHING TOO EXTREME WITH HIGHS GENERALLY LOW TO
MID 80S AND LOW IN THE LOW TO MID 60S.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...WCR
LONG TERM...WCR
AVIATION...LOMBARDY
Hazardous weather outlook, Jul 21, 3:18 AM EST, 23 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
418 AM EDT FRI JUL 21 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-220830-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
418 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LOMBARDY

The radar

The Cleveland radar (KCLE), 122 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
July 22, 3:00 AM EST to 7:30 AM EST
Where
Knox County, Countywide
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
40.399, -82.421 (the zone’s center; the record gives no point)

Thunderstorms dumped heavy rains on portions of Knox County during the early morning hours of July 22nd. A spotter near Millwood measured 4.21 inches of rain. Flooding was reported throughout eastern Knox County. Jelloway Creek left it's banks near Danville and flooded a road with more than a foot of water. A bridge on Grove Church Road was washed out by a small stream.

Flash Flood, Ashtabula

When
July 22, 9:16 AM EST to 2:30 PM EST
Where
Ashtabula County, North Portion
Property damage
$7.5 million
Reported by
LAW ENFORCEMENT
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

Thunderstorms dumped heavy rains on the northern portion of Ashtabula County during the morning hours of July 22nd. Flooding quickly developed as runoff from the rain caused rapid rises in area streams and rivers. Locations along and north of Interstate 90 saw the worst flooding. Spotters in the City of Ashtabula measured 7.2 inches and 6.04 inches of rain. Much of this rainfall fell between 8 and 11 a.m. Other reports from across the county included: 3.7 inches at North Kingsville and 3.5 inches in Saybrook Township between 6 and 11 a.m. In Ashtabula, extensive flooding occurred on Clermont Drive, Howard Road and Jefferson Road. Flood waters were up to three feet deep on these streets and water was reported on the ground floors of several homes. Many homes had to evacuated because of the rising water and dozens of other homes in the city experienced basement flooding. In Saybrook Township, extensive flooding was reported along U.S. 20 from Sanborn Road to State Route 45. Businesses along this stretch of road reported ground floor flooding. A lot of flooding also occurred on McNutt Avenue. Many people were evacuated from homes in this area. Several roads were washed out in Saybrook and Ashtabula Townships. At least one person had to rescued from a stranded vehicle. Over a 100 homes in the county were damaged, mainly by basement flooding. Several roads and bridges were also damaged by flooding.

Flash Flood, Lake

When
July 22, 12:50 PM EST to 2:15 PM EST
Where
Lake County, Countywide
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

Heavy thunderstorm rains fell on Lake County during the morning hours of July 22nd. Two to three inches of rain fell on portions of the county causing a lot of street flooding. Several roads were closed after fast flowing water was observed on them. Although there were no reports of structural damage, several homes did experience basement flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527496, 5526769, 5526770.